Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Jacksonville, FL

June 1, 1997Marion County, Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 1, 1997, 11:02 AM EDT for Marion County, Putnam County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1997, 11:02 AM EDT (15:02 UTC)
Expired
Jun 1, 1997, 11:45 AM EDT
In force
43 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Marion County, FL, Putnam County, FL

What was reported inside it

TimeReportWhereRemark
Jun 1, 11:37 AM EDTHail 0.75Salt Spgs, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 011504 RRA
SVRJAX
FLC083-107-011545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1102 AM EDT SUN JUN 1 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN NORTH FLORIDA
 
   ...NORTHEAST MARION COUNTY...PUTNAM COUNTY
 
AT 1100 AM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FORMING IN
NORTHEAST MARION COUNTY MOVING NORTHEAST. THIS STORM WILL MOVE NORTH OF
KERR CITY BY 1115 AM AND INTO PUTNAM COUNTY BETWEEN INTERLACHEN AND
HOLLISTER BY 1125 AM. THIS STORM SHOWS SIGNS OF LARGE HAIL AND
STRONG WINDS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:30 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 1, 9:30 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
927 AM EDT SUN JUN 1 1997

LATEST ANALYSIS SHOWS COLD FRONT FROM WEST OF TLH INTO SW GA MVG E.
FRONT WILL BE ON OUR DOORSTEP THIS AFT. MAIN CONCERNS FOR NXT SVRL HRS
IS TRAIN ECHOES OF CELLS MVG IN FROM GULF ALONG CONVERGENCE AREA OUT
AHEAD OF FRONT ACROSS N AND NE FL ATTM. EXPECT THIS AREA TO GRADUALLY
SAG SE NXT SVL HRS. THERE MAY BE SOME LOCALIZED FLOODING AND WILL HANDLE
THESE IN THE NOWCASTS. CONCERN FOR THIS AFT THAT IF ENOUGH OF A BREAK
TAKES PLACE OUT AHEAD AND ALONG FRONT WE MAY HAVE ANOTHER ROUND OF
THUNDERSTORMS (STRONGER) TO DEAL WITH. PLAN TO UPDATE ZONES TO RAISE
POPS TO 80 PCT AND MENTION LOCALLY HEAVY RAINFALL.

PETERSON

In the hours before

Special weather statement, Jun 1, 5:40 AM EDT, 5 hours 22 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-011830-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 AM EDT SUN JUN 1 1997

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A VERY WEAK COLD FRONT IN THE WESTERN FLORIDA PANHANDLE AND EASTERN
ALABAMA EARLY THIS MORNING WILL MOVE EAST AND PASS THROUGH THE REGION
THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT ABUNDANT MOISTURE WILL
CONTINUE TO BE DRAWN INTO THE AREA OUT OF THE GULF OF MEXICO. THIS
ALONG WITH A MODERATELY UNSTABLE AIR MASS AND ENERGY IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.

THUNDERSTORMS THIS MORNING WILL OCCUR IN FLORIDA MAINLY NORTH OF
A LINE FROM OCALA TO JACKSONVILLE. IN GEORGIA...ACTIVITY THIS MORNING
WILL BE MAINLY SOUTH OF A LINE FROM JESUP TO ALMA TO DOUGLAS.
THUNDERSTORMS ARE THEN LIKELY IN ALL AREAS THIS AFTERNOON.

ANY THUNDERSTORM TODAY WILL CAUSE VERY HEAVY RAINS...CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. A FEW STORMS MAY BECOME SEVERE AND THEY
WOULD PRODUCE WIND GUSTS PAST 58 MPH AND POSSIBLY LARGE HAIL.

BECAUSE OF THE THREAT OF SEVERE WEATHER TODAY...SPOTTER ACTIVITION MAY
BE NECESSARY.

PM
Special weather statement, Jun 1, 5:43 AM EDT, 5 hours 19 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-011830-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 AM EDT SUN JUN 1 1997

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A VERY WEAK COLD FRONT IN THE WESTERN FLORIDA PANHANDLE AND EASTERN
ALABAMA EARLY THIS MORNING WILL MOVE EAST AND PASS THROUGH THE REGION
THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT ABUNDANT MOISTURE WILL
CONTINUE TO BE DRAWN INTO THE AREA OUT OF THE GULF OF MEXICO. THIS
ALONG WITH A MODERATELY UNSTABLE AIR MASS AND ENERGY IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.

THUNDERSTORMS THIS MORNING WILL OCCUR IN FLORIDA MAINLY NORTH OF
A LINE FROM OCALA TO JACKSONVILLE. IN GEORGIA...ACTIVITY THIS MORNING
WILL BE MAINLY SOUTH OF A LINE FROM JESUP TO ALMA TO DOUGLAS.
THUNDERSTORMS ARE THEN LIKELY IN ALL AREAS THIS AFTERNOON.

ANY THUNDERSTORM TODAY WILL CAUSE VERY HEAVY RAINS...CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. A FEW STORMS MAY BECOME SEVERE AND THEY
WOULD PRODUCE WIND GUSTS PAST 58 MPH AND POSSIBLY LARGE HAIL.

BECAUSE OF TTHE THREAT OF SEVERE WEATHER TODAY...SPOTTER ACTIVITION MAY
BE NECESSARY.

PM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:41 AM EDTSevere Thunderstorm WarningJAXFlagler, Putnam, Saint Johns49 min
Jun 1, 4:24 PM EDTSevere Thunderstorm WarningJAXHamilton51 min
Jun 1, 4:38 PM EDTTornado WarningJAXHamilton52 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.